Alert archive / Pennsylvania / Special Weather Statements in 2019
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 23, 2019, 9:28 PM EDT for Carbon County, Monroe County, Pennsylvania. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 9:28 PM EDT (01:28 UTC)
- Expired
- May 23, 2019, 10:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Carbon County, PA, Monroe County, PA
The radar
The Binghamton radar (KBGM), 131 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:49 PM EDT | HAIL 0.7 | 3 W Long Pond, PA | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625
WWUS81 KPHI 240128
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
928 PM EDT Thu May 23 2019
PAZ054-055-240200-
Monroe-Carbon-
928 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARBON AND SOUTHWESTERN
MONROE COUNTIES...
At 928 PM EDT, a strong thunderstorm was located near Drums, or 7
miles north of Hazleton, moving east at 65 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Pocono, Jim Thorpe, Weatherly, Beltzville State Park, Pocono
Raceway, Lake Harmony, McMichael, Scotrun, Blakeslee, Penn Forest
Reservoir, Long Pond, Albrightsville, Kresgeville, Christmans, Sun
Valley, Jonas, Meckesville, Gilbert, Pocono Pines and Beaver Meadows.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 4111 7526 4084 7551 4093 7595 4098 7582
4098 7580 4101 7573 4103 7574 4105 7577
4109 7577 4109 7576 4110 7575 4111 7572
4112 7571
TIME...MOT...LOC 0128Z 276DEG 58KT 4105 7597
$$
MPSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 23, 9:00 PM EDT, 28 minutes earlier.
Area forecast discussion, May 23, 9:00 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 900 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front will move through tonight. High pressure will follow for Friday and Saturday. Another frontal system will affect the area late Saturday through Sunday, with a frontal boundary likely stalling near or over us on Sunday. By Monday, that front should move to our south, and high pressure should build in for Monday and into Tuesday. An additional frontal system will likely approach the region towards the middle of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Showers and thunderstorms have already begun to develop to our west, and model guidance continues to indicate this round of showers and thunderstorms making their way to our area later this evening into the first half of the overnight as a cold front sweeps across the area. Although the showers and thunderstorms from earlier diminished instability across the area, CAPE values are expected to build again ahead of the approaching cold front and short wave aloft. This could once again lead to a period of strong to a few severe thunderstorms later this evening and into the first half of the overnight period as the mid level flow increases, which will lead to increasing shear as well. The strong shear will continue to lead to individual cells, which could produce damaging winds and large hail if they hold together and make it to our area. This activity is expected mainly between 9 pm and 2 am. Once any showers and storms move offshore, there is a potential for some fog to develop, primarily for areas that may get heavy rain this afternoon and this evening. With the cold front arriving during the later half of the night, we may not see much difference with temperatures overnight. Currently we are forecasting low temperatures from the mid 50s to mid 60s across the region. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... A pleasant day is on tap tomorrow as the ridge builds to our west. Northwesterly flow is expected over our region through the day. The pressure gradient may be slow to decrease behind the cold front, so gusts to 25 mph are possible through the day. In the wake of the cold front, highs should be in the 60s and 70s. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Overview... The beat goes on. No appreciable large scale changes are expected in the coming week regarding the upper air pattern over the CONUS. Day- to-day wiggles aside, this remains a remarkably persistent pattern of an anomalous deep western US trough and an equally stubborn Southeast US ridge. It follows that our sensible surface weather will be more of the same. This means temperatures generally near to above normal thanks to our position on the northern edge of the ridge, along with occasional shower and storm threats due to frontal passages as storm systems continue to track out of the middle of the country, which continues to be battered by severe storms and flooding. One possible difference for us this period is that we may get more in the way of "hot" as opposed to "warm" weather. The persistent Southeast ridge will lead to the development of a very hot air mass to our south; record highs are likely across the Southeast in the days ahead. So while the overall pattern isn't changing, the air that gets advected in on any southerly flow will be hotter than it has been previously. Climatology helping here as well as we approach the start of June. So many areas may see their first 90 degree day next week. Other than that, the main forecast challenge is simply timing out the frontal disturbances, always tricky in a pattern like this, and determining whether any of them have a better chance for heavy rain or strong storm potential. Dailies... Friday night-Saturday... High pressure firmly in control this period as we sit in between weather systems. Dry and seasonable Friday night, and again during the day on Saturday although with dry air and the development of some WAA we'll likely warm a little above normal Saturday. WAA will be associated with a warm front passing near and north of us, with any shower activity expected to remain to our north. So looks to be a very nice day Saturday. Saturday night-Sunday night... This period will feature a couple of shower and storm chances as low pressure tracks off well to our northwest over Ontario on Saturday night. A frontal boundary (I hesitate to call it a cold front) will approach by Saturday evening and overnight. The front will likely stall over us for Sunday as it takes on a more west-to-east orientation. This will bring a shower and storm threat Saturday night and again on Sunday afternoon and evening. In both cases, the activity will probably be most widespread across the western half of the CWA. Saturday night's activity looks to be fairly benign; SPC has scaled back the slight risk area for Saturday and expect upstream storms to be weakening as they move through here with loss of surface heating. A few strong storms could be possible Sunday in our southwestern zones, although dynamic forcing is not very impressive that day. So probably more in the way of garden variety activity. Very warm temperatures expected Sunday; mid to upper 80s in most places. Monday-Monday night... Most indications right now are that Monday should be a dry day with high pressure building in as the surface front drops far enough south to remove the shower and storm threat. This should mean offshore flow (save for a possible coastal sea breeze) and lower dew points, so it looks like another warm day, with temperatures getting back into the low 80s. Dry weather likely to hold at least through the first half of Monday night. Tuesday-Thursday... This period looks a little unsettled, and right now it is near impossible to time out in terms of when the better shower and storm chances are. Given the relentless onslaught of upstream convection, models will not be able to accurately assess precipitation chances downstream over our area. Most of the 23.12z guidance has generally trended towards drier outcomes for this period, but it is likely there will be plenty of back and forth in the coming days with frontal positionings. Following the general theme of a shower or storm threat every 2 or 3 days, the middle portion of this period may stand the greatest chance for rain. But at this stage, went with frequent use of slight chance or low end chance PoPs with refinement to come in later days. Temperatures should remain mostly above average, and as mentioned in the overview one or two of these days could be quite hot. In particular, if most of this period does end up drier, we could easily see a day or two into the 90s. Went with a blended approach, but even that is giving out some rather high max temperature values. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Mostly VFR conditions are expected through the overnight period. The main exception to this is another round of showers or thunderstorms that is forecast to move into the area between 01z and 06z. Showers and thunderstorms are now beginning to develop to our west, and latest Hi-Res model guidance indicates them moving across the TAF sites later this evening. So we have included a brief TEMPO group for thunderstorms, which may temporarily lower conditions. Any storms are expected to move offshore or dissipate by 06Z as the cold front moves across the area. There could be some light fog develop overnight behind the cold front, however confidence is not high enough for the dewpoint depressions to be low enough for fog to form, plus there will likely be enough wind to keep much fog from forming. Winds are south-southwest 5-10 knots this evening, and will shift to the west to northwest later tonight behind the cold front. Friday...VFR conditions are expected. Northwesterly winds may gust as high as 25 kt during the day. Outlook... Friday night-Saturday... VFR. Winds gradually shifting from north to east to south at around 5 to 10 kt. Saturday night-Sunday night... Prevailing conditions expected to be VFR, but scattered showers and thunderstorms will lead to localized restrictions. Winds gradually shifting from south-southwesterly to northwesterly but remaining at generally 5 to 10 kt. Monday-Tuesday... Mainly VFR conditions expected. && .MARINE... Marginal Small Craft Advisory conditions will continue on the Atlantic coastal waters into late tonight. Expect a lull in conditions Friday morning. There may be a brief period of wind gusts to 25 kt Friday afternoon, primarily for near shore locations. Outlook... Friday night-Monday... Winds and seas are expected to remain mostly below SCA criteria through the period. Southerly winds Saturday night may gust to near 25 kt. Seas generally 2 to 4 ft. A chance of showers or thunderstorms from Saturday night through Sunday night. Rip Currents... There is a moderate risk for the formation of dangerous rip currents on the New Jersey shore and Delaware Beaches through this evening. The moderate risk will continue into Friday. && .EQUIPMENT... KDIX is back online. The test phase has ended, all repairs have been completed, and the radar is operating normally. We extend our thanks to the team of local and national technicians who have worked tirelessly to complete these extensive repairs. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 7 AM EDT Friday for ANZ450>455. && Synopsis...O'Brien Near Term...Johnson/Robertson Short Term...Johnson Long Term...O'Brien Aviation...Johnson/Robertson/O'Brien Marine...Johnson/O'Brien Equipment...
Hazardous weather outlook, May 23, 8:35 PM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 835 PM EDT Thu May 23 2019 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-250045- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 835 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Some thunderstorms this evening and early tonight could be severe. The primary hazard with any severe storms is expected to be damaging winds, but severe hail is possible as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-250045- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 835 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. Some thunderstorms this evening and early tonight could be severe. The primary hazard with any severe storms is expected to be damaging winds, but severe hail is possible as well. There is a moderate risk for the development of dangerous rip currents at the beaches. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a moderate risk for the development of dangerous rip currents at the beaches on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-250045- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 835 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. Thunderstorms this evening and early tonight will be capable of producing wind gusts above 34 kt. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, May 23, 3:36 PM EDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
336 PM EDT Thu May 23 2019
DEZ001-NJZ008>010-012-013-015-017>019-PAZ070-071-104-106-232000-
New Castle-Camden-Mercer-Morris-Hunterdon-Northwestern
Burlington-Western Monmouth-Somerset-Middlesex-Gloucester-Lower
Bucks-Eastern Montgomery-Philadelphia-Delaware-
336 PM EDT Thu May 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NEW
CASTLE...CAMDEN...MERCER...SOMERSET...SOUTHEASTERN MORRIS...
SOUTHEASTERN HUNTERDON...NORTHERN GLOUCESTER...NORTHWESTERN
BURLINGTON...SOUTHWESTERN MONMOUTH...MIDDLESEX...SOUTHEASTERN
MONTGOMERY...SOUTHEASTERN BUCKS...PHILADELPHIA AND EASTERN DELAWARE
COUNTIES...
At 336 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Peapack And Gladstone to near Richboro to
Chelsea. Movement was east at 55 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Philadelphia, Trenton, Camden, New Brunswick, Perth Amboy,
Morristown, Somerville, Gloucester City, Somerset, Edison, Cherry
Hill, Old Bridge, Bensalem, East Brunswick, Evesham, Bridgewater,
South Brunswick, Sayreville, Mount Laurel and North Brunswick.
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 4056 7421 4055 7425 4050 7426 4050 7428
4046 7424 4023 7439 3969 7498 3981 7555
4028 7504 4080 7468 4080 7436 4074 7437
4067 7446 4066 7445 4066 7441 4065 7440
4060 7446 4060 7421
TIME...MOT...LOC 1936Z 274DEG 50KT 4074 7467 4028 7499 3987 7544
MPSSpecial weather statement, May 23, 5:37 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
537 PM EDT Thu May 23 2019
DEZ003-004-232215-
Inland Sussex-Delaware Beaches-
537 PM EDT Thu May 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX COUNTY...
At 536 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milford to near Ellendale to near
Sycamore to near Vienna. Movement was east at 45 mph.
Wind gusts up to 45 mph and pea size hail are possible with these
storms.
Locations impacted include...
Georgetown, Milford, Millsboro, Laurel, Lewes, Milton, Selbyville,
Delmar, Dagsboro, Millville, Ellendale, Henlopen Acres, Gumboro, Cape
Henlopen State Park, Sycamore, Long Neck, Ocean View, Frankford,
South Bethany and Dewey Beach.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7569 3859 7554 3874 7545 3890 7549
3893 7531 3880 7518 3880 7509 3867 7507
3869 7508 3869 7514 3864 7513 3862 7508
3866 7507 3861 7506 3859 7521 3857 7518
3860 7506 3845 7505
TIME...MOT...LOC 2136Z 280DEG 40KT 3887 7548 3874 7545 3859 7554 3845
7576
GorseSpecial weather statement, May 23, 9:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
928 PM EDT Thu May 23 2019
PAZ054-055-240200-
Monroe-Carbon-
928 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARBON AND SOUTHWESTERN
MONROE COUNTIES...
At 928 PM EDT, a strong thunderstorm was located near Drums, or 7
miles north of Hazleton, moving east at 65 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Pocono, Jim Thorpe, Weatherly, Beltzville State Park, Pocono
Raceway, Lake Harmony, McMichael, Scotrun, Blakeslee, Penn Forest
Reservoir, Long Pond, Albrightsville, Kresgeville, Christmans, Sun
Valley, Jonas, Meckesville, Gilbert, Pocono Pines and Beaver Meadows.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 4111 7526 4084 7551 4093 7595 4098 7582
4098 7580 4101 7573 4103 7574 4105 7577
4109 7577 4109 7576 4110 7575 4111 7572
4112 7571
TIME...MOT...LOC 0128Z 276DEG 58KT 4105 7597
MPSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:59 PM EDT | Tornado Warning | PHI | Sussex, Warren | 31 min |
| May 23, 10:22 PM EDT | Special Weather Statement | PHI | Morris | 23 min |
| May 23, 11:22 PM EDT | Severe Thunderstorm Warning | PHI | Camden, Gloucester, Salem | 38 min |
| May 24, 1:48 AM EDT | Special Weather Statement | PHI | Camden, Gloucester | 42 min |
| May 23, 9:37 PM EDT | Severe Thunderstorm Warning | PHI | Carbon, Monroe | 23 min |
| May 23, 9:50 PM EDT | Tornado Warning | PHI | Carbon, Monroe | 25 min |
| May 23, 10:47 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Chester | 43 min |
| May 23, 11:01 PM EDT | Tornado Warning | PHI | Chester | 29 min |
| May 23, 11:37 PM EDT | Special Weather Statement | PHI | Berks | 38 min |
| May 24, 12:15 AM EDT | Special Weather Statement | PHI | Montgomery, Philadelphia | 30 min |
Nearby
Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.